Alert archive / Indiana / Tornado Warnings in 2019

Tornado Warning 64, NWS Paducah, KY

July 16, 2019Spencer County, Indiana; Daviess County, Kentucky

NWS Paducah, KY issued this tornado warning at Jul 16, 2019, 2:02 PM CDT for Spencer County, Indiana; Daviess County, Kentucky. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2019, 2:02 PM CDT (19:02 UTC)
Expired
Jul 16, 2019, 2:30 PM CDT
In force
28 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Spencer County, IN, Daviess County, KY

The radar

The Louisville radar (KLVX), 80 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 240 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
240 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

964 
WFUS53 KPAH 161902
TORPAH
INC147-KYC059-161930-
/O.NEW.KPAH.TO.W.0064.190716T1902Z-190716T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
202 PM CDT Tue Jul 16 2019

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Northeastern Spencer County in southwestern Indiana...
  Northern Daviess County in northwestern Kentucky...

* Until 230 PM CDT.
    
* At 201 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Grandview, or 7 miles northeast of Rockport,
  moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northeastern Spencer and northern Daviess Counties, including the
  following locations... Lewisport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3804 8679 3800 8677 3801 8680 3800 8681
      3799 8686 3793 8692 3788 8690 3790 8696
      3791 8694 3793 8695 3793 8698 3791 8698
      3792 8702 3817 8683 3816 8680 3812 8681
      3810 8677 3808 8678 3806 8677
TIME...MOT...LOC 1901Z 217DEG 38KT 3794 8693 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SP
2 follow-up statements
591 
WWUS53 KPAH 161910
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
210 PM CDT Tue Jul 16 2019

KYC059-161920-
/O.CAN.KPAH.TO.W.0064.000000T0000Z-190716T1930Z/
Daviess KY-
210 PM CDT Tue Jul 16 2019

...THE TORNADO WARNING FOR NORTHERN DAVIESS COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3804 8679 3800 8677 3801 8680 3800 8681
      3799 8686 3793 8692 3794 8692 3795 8693
      3795 8694 3796 8694 3801 8690 3807 8686
      3813 8681 3812 8681 3810 8677 3808 8678
      3806 8677
TIME...MOT...LOC 1910Z 226DEG 28KT 3798 8687 

$$

INC147-161930-
/O.CON.KPAH.TO.W.0064.000000T0000Z-190716T1930Z/
Spencer IN-
210 PM CDT Tue Jul 16 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR EAST
CENTRAL SPENCER COUNTY...
    
At 210 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Tell City, or 11 miles northeast of Rockport, moving
northeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Lewisport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3804 8679 3800 8677 3801 8680 3800 8681
      3799 8686 3793 8692 3794 8692 3795 8693
      3795 8694 3796 8694 3801 8690 3807 8686
      3813 8681 3812 8681 3810 8677 3808 8678
      3806 8677
TIME...MOT...LOC 1910Z 226DEG 28KT 3798 8687 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SP
292 
WWUS53 KPAH 161925
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
225 PM CDT Tue Jul 16 2019

INC147-161934-
/O.EXP.KPAH.TO.W.0064.000000T0000Z-190716T1930Z/
Spencer IN-
225 PM CDT Tue Jul 16 2019

...THE TORNADO WARNING FOR EAST CENTRAL SPENCER COUNTY WILL EXPIRE AT
230 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3804 8679 3800 8677 3801 8680 3800 8681
      3799 8686 3793 8692 3794 8692 3795 8693
      3795 8694 3796 8694 3801 8690 3807 8686
      3813 8681 3812 8681 3810 8677 3808 8678
      3806 8677
TIME...MOT...LOC 1924Z 225DEG 30KT 3807 8676 

$$

SP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jul 16, 12:16 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 16, 12:16 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1216 PM CDT Tue Jul 16 2019

.UPDATE...
Issued at 1212 PM CDT Tue Jul 16 2019

For aviation section only.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 305 AM CDT Tue Jul 16 2019

The center of the remnants of Barry has become better defined on
satellite imagery as the upper level low has actually
strengthened. The surface low continues to weaken over the Ozarks
of Missouri. On the east side of Barry, a rather strong low level
flow for this time of year continues to bring tropical moisture
northward into our region. Bands of scattered showers continue to
pivot northeast and north across the mid Mississippi Valley.

The forecast for today hinges on how much of a diurnal increase
in convection will occur. There is the potential for greater
diurnal heating and instability today for a couple of reasons.
First, satellite imagery and surface obs indicate some breaks in
the cloudiness over parts of western Kentucky and sw Indiana. The
east/west surface trough over southern IL and northwest KY is
lifting north and dissipating. In its wake, low level winds are
becoming more southwesterly. This will place the lower Ohio Valley
and se Missouri in a warm sector air mass, with potentially more
breaks of sun than yesterday. This in turn should yield a little
more coverage and intensity of convection in the afternoon. 850 mb
winds will still be over 30 knots in west KY and sw Indiana this
afternoon. Given the tropical precip water values, locally very
heavy rain could accompany the storms. There will be enough low
level shear in the lower Ohio Valley for a rotating storm or two,
similar to what occurred on Monday afternoon.

Activity will gradually wane this evening with loss of daytime
heating as the stronger low level flow moves off to our east. In
addition, the 500 mb low will open into a trough as it crosses
Illinois. By late tonight, there may be little in the way of
shower activity.

On Wednesday, the 500 mb trough axis will be to our east and the
surface flow will become very weak. Even though some weak
subsidence will develop behind the 500 mb trough, some lingering
showers or storms cannot be ruled out in the moist and unstable
air mass. The low level flow may not be strong enough to scour out
any residual surface boundaries. Somewhat more sunshine on
Wednesday will allow temps to continue to a slow rebound. Heat
indices will likely climb to near 100.

.LONG TERM...(Wednesday night through Monday)
Issued at 305 AM CDT Tue Jul 16 2019

The main impact in the long term will likely be several days of
excessive heat and humidity. Each afternoon Thursday through the end
of the weekend, we'll likely see heat index values over 100F, and in
parts of the area, 105F or slightly higher. Heat headlines of some
kind will likely be required, given the long duration aspect. The
models are in agreement a strong H5 ridge will build over the SE
quadrant of the U.S., with persistent mid 70s dew points over our
area, and afternoon highs in the lower to mid 90s. Little relief is
anticipated at night.

As far as precipitation, we added slight chance PoPs for convection
Wednesday night into Thursday. Several models show lingering
moisture just east of a H7 ridge that will eventually move east of
the area. Until it does, cannot rule out some convection due to weak
mid level support. Otherwise, pretty much dry, with decent NVA over
the area. We may see a chance of convection return sometime early
next week, with the ridge forecast to retrograde a bit to the west,
possibly allowing a front to come into the area.

Overall, we favored the ECMWF/ECENS and GEFS solutions for the long
term portion of the forecast.

&&

.AVIATION...
Issued at 1212 PM CDT Tue Jul 16 2019

Although cigs from MVFR up to VFR early this afternoon, the
development of numerous showers and storms this afternoon could
bring cigs and vsbys back down, possibly with IFR conditions in
some of the heavier downpours. Convection will diminish tonight,
but very high low level moisture will be conducive for low clouds
to form overnight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 7 PM CDT this evening for ILZ088-089-
     092>094.

MO...Flash Flood Watch until 7 PM CDT this evening for MOZ086-087-100-
     107>112-114.

IN...None.
KY...Flash Flood Watch until 7 PM CDT this evening for KYZ001>006.

&&

UPDATE...GM
SHORT TERM...MY
LONG TERM...08
AVIATION...GM
Hazardous weather outlook, Jul 16, 3:49 AM CDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
349 AM CDT Tue Jul 16 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-170900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
349 AM CDT Tue Jul 16 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Showers and thunderstorms are expected to increase in coverage and
intensity today. The primary hazard will be locally heavy
rainfall. A Flash Flood Watch remains in effect for southeast
Missouri, extreme western Kentucky, and a small part of southern
Illinois through this evening. In addition, a few storms east of
the Mississippi River could be capable of producing a brief
tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An extended period of excessive heat is anticipated Thursday through
early next week. Headlines will likely be required. Maximum
afternoon heat index values will easily surpass 100 degrees.
Numerous locations may top out around 105 degrees or slightly
higher. Little relief is anticipated at night.

There is a slight chance of thunderstorms Wednesday night into
Thursday, generally east of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated due to the isolated nature
of any severe weather.

MY/08

In the hours before

Local storm report, Jul 16, 9:31 AM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
931 AM CDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       5 E POPLAR BLUFF        36.77N 90.32W
07/16/2019  M3.96 INCH       BUTLER             MO   ASOS

            STORM TOTAL RAINFALL OVER PAST 33 HOURS AT
            POPLAR BLUFF AIRPORT.

&&

SP
Local storm report, Jul 16, 9:36 AM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
936 AM CDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 NNW BRIAR             36.66N 90.97W
07/16/2019  M3.72 INCH       RIPLEY             MO   COCORAHS

            STORM TOTAL RAINFALL OVER PAST 48 HOURS.

0800 AM     HEAVY RAIN       1 SSW JACKSON           37.37N 89.66W
07/16/2019  M3.31 INCH       CAPE GIRARDEAU     MO   COCORAHS

            STORM TOTAL RAINFALL SO FAR OVER PAST 48
            HOURS.

&&
Local storm report, Jul 16, 1:09 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
109 PM CDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     FUNNEL CLOUD     2 SE DIXON              37.50N 87.66W
07/16/2019                   WEBSTER            KY   TRAINED SPOTTER

&&
Local storm report, Jul 16, 1:21 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
121 PM CDT TUE JUL 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HEAVY RAIN       DUDLEY                  36.79N 90.09W
07/16/2019  M3.32 INCH       STODDARD           MO   TRAINED SPOTTER

            RAINFALL SINCE MIDNIGHT.

&&

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:13 PM CDTTornado WarningPAHSpencer17 min
Jul 16, 1:26 PM CDTTornado WarningPAHSpencer15 min
Jul 16, 1:48 PM CDTAreal Flood AdvisoryPAHSpencer117 min
Jul 16, 2:34 PM CDTSpecial Weather StatementPAHVanderburgh41 min
Jul 16, 3:50 PM CDTExcessive Heat WatchPAHGibson, Pike, Posey, Spencer, Vanderburgh, Warrick24 hr
Jul 16, 12:31 PM CDTAreal Flood AdvisoryPAHCaldwell, Hopkins, Webster3 hr
Jul 16, 12:47 PM CDTTornado WarningPAHHopkins, Webster28 min
Jul 16, 2:48 PM CDTSpecial Weather StatementPAHTodd42 min

Nearby

Tornado Warnings in Indiana, 2019Tornado Warnings in Kentucky, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.